Comments on
Ceilings Revisited


A question was asked about the last post that warrants top billing:

“Buprenorphine acts similar to opioid agonists in lower doses, with the same addictive potential as oxycodone or heroin.

10 thoughts on “Ceilings Revisited

  • March 1, 2012 at 10:02 pm

    You don’t know of any addict who have tapered off an agonist? People taper off methadone all the time and hydrocodone tapers are done in some detox clinics. I don’t believe that hydrocodone tapers are very effective for breaking an addiction but done correctly they can be effective for breaking a dependence.

    Reply
    • March 1, 2012 at 10:43 pm

      Perhaps ‘never’ is too strong a word, but you and I may live on different planets. Methadone tapers are touted, certainly– but I here stories daily from addicts forced to taper, who get to a certain point before abandoning the clinic and returning to their street opioid of choice. Likewise, hydrocodone tapers? Seriously? I’ve been a pain physician years and a psychiatrist for another ten, and I’ve never heard of such a concept– which is understandable, since managing addiction by tapering hydrocodone would be illegal by US Federal law. Even if it were legal, I cannot imagine a scenario where tapering hydrocodone ‘correctly’ can ‘be effective for breaking a dependence’. Does this correct taper somehow erase all of the conditioning and other neurobiologic correlates of opioid dependence? Really?

      Tapering off pain medication by a pain patient, perhaps someone exhibiting signs of pseudoaddiction, is one thing. As is giving decreasing does of hydrocodone to blunt withdrawal in a locked unit (although again, doing so would be in violation of the Harrison Act). But the post is referring to people tapering off buprenorphine by themselves, at home. Of the seven or eight hundred opioid addicts I’ve known and/or treated over the past seven years, I would not put money on a single one tapering off agonists outside of a controlled environment. Has it EVER happened? Probably. But the experience that I know, and that every addict nods knowingly about, is that the ‘taper’ starts when the supply runs out.

      I’ll add– I know of many doctors and AODA folks who THINK that their patients are tapering; I hear stories often from patients who were made to feel guilty for not ‘just tapering down’ like their doctor suggested. I see that phenomenon as one of the biggest examples, in medicine, of the huge divide between what doctors THINK is going on— and the real world!

      Reply
  • March 2, 2012 at 10:34 pm

    I was never able to taper down. With buprenorphine, I did stay on that low dose (a 2 mg tablet lasting 3 weeks) for several months, then cut back even further, and then went through 3 days of withdrawals when I stopped. The reason I took such a low dose is because taking 2mg at once made me high out of my mind. And that was after taking 30 – 40 norcos per day for years.

    Without burprenorphine, I would still be addicted today. It eliminated the craving and obsession and gave me back my life. It made me not want to take the norcos anymore!

    I was on it for 6 months. I have not used any drugs, including alcohol for over one year. And I am happy with my life and my family!

    I still like to come and read this blog. I read it a lot when I was turning my life around. I will always be grateful for Dr. Junig’s leadership on this topic.

    Reply
  • March 26, 2012 at 8:35 am

    I am a firm believer in suboxone. If i would have had to go through all my surgeries and try to just taper off after 6yrs of back and forth use of oxycodone i would not be here today. It is so much a part of your mind set and like Doc said there are so many psychological factors besides your body being physically dependent. I have been on suboxone for years and I am currently going to college and i am finally present in my life. It makes me feel how i felt before i ever touched pain meds. Since i have been on it for a long time i do not get any sort of “high” from it. In the past i would take a little more than i should have and it did nothing, but in my mind i needed it, which i really didnt. However that is how it messes with your mind when you are an addict. Even though i didnt ask for all this to happen to me i will forever consider myself an addict and i have to be very careful in certain situations. I also feel if i take suboxone the rest of my life that is okay. I have come to terms with the fact it helps my addiction and gives my chest some relief from pain. It is better than how i was living, actually i wasnt living at all when i was on all the pain meds. Everyone has there own way to try to deal with their addiction, but this was what worked for me.

    Reply
  • April 27, 2012 at 2:59 pm

    I’m 36 and have been taking burprenorphine a few years now. Has anyone else developed Sleep Apnea since taking this medication?

    Reply
    • April 27, 2012 at 6:19 pm

      Not that I know of– are you referring to central sleep apnea (from the brain) or obstructive sleep apnea?

      Reply
    • May 2, 2012 at 8:17 pm

      I am 37 and have been on suboxone for a couple of years and i havent developed anything like that, but when i was first prescribed suboxone i had trouble sleeping and would wake up alot in the night. Either way i hope you get help for that and good luck.

      Reply
  • May 13, 2013 at 6:13 pm

    I do not believe in the “fake” withdrawal. I literally have to at least have 2 dosesof bupe a day or I will get really sick. My dr has witnessed it, as well as family, and I have tried to distract myself but it doesn’t work. I know I have a high metabolism and most drugs quickly pass through my body, I always need to take meds twice a day. I have fought long and hard over this and no one can figure out why this happens. I’ve had blood tests too. I’m tired of being sick all the time and fighting to get more doses because of being sick. Do you have any thoughts? I’ve tried taking the bupe all over my mouth, all different ways and sometimes it lasts longer especially the longer I’ve been on it. It’s been 3 or more years now of being on it. I have anxiety, bpd and PTSD, depression amoung other things. Hope you can offer some explanation.

    Reply
    • May 13, 2013 at 6:33 pm

      The first step is pretty straightforward—- to measure ‘peak’ and ‘trough’ blood levels of buprenorphine. If you find that your blood level of buprenorphine, 2 hours after a dose, is pretty similar to the blood level before a dose, you will save yourself a lot of time on other tests.

      Buprenorphine is a very long-acting medication; so long that I really cannot imagine that you are dealing with issues from ‘fast metabolism’. Remember that buprenorphine is a ‘microgram drug– i.e. potent in doses of 50 micrograms. A dose of Suboxone contains 8000 micrograms– a huge amount of buprenorphine that takes more than a week to clear from one’s system. But there is nothing here to argue about– get the blood tests, and if they are grossly different, I’d be happy to throw my two cents in– just email me through my practice at fdlpsych.com.

      Good luck!

      Reply
  • July 19, 2017 at 2:14 pm

    Will daily does of .75 mg suboxone prevent pre and post-op pain from pelvic surgery? I plan on tapering off the subs and into 7.5mg Vicodin 1 week before the surgery. (I have been in 1 mg suboxone per day or less for 4 years after Vicodin addiction)
    I cannot tell doc or anesthesiologist that I’m on subs for reasons I believe I don’t need to mention.
    I’m scared to death and don’t know what to do. Help!

    Reply
 

Join the Conversation!

We invite you to share your thoughts and tell us what you think in this public forum. Before posting, please read our blog moderation guidelines. A first name or pseudonym is required and will be displayed with your comment. Your email address is also required, but will be kept private. (Please note that we use gravatars here, which are tied to your email address.) A website/blog/twitter address is optional.

Leave a Reply

Your email address will not be published. Required fields are marked *